New Mexico, 2005

Flood in New Mexico, June 1 to 4, 2005

June 1 to 4, 2005 · NWS ABQ · 1 event in 1 county or zone

River flow from heavy snow melt runoff remained strong along the Animas River in San Juan County during early June. While the majority of damage was limited to bank and minor property erosion, irrigation ditches and acequas suffered the most with repair costs projected at near $100,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

River flow from heavy snow melt runoff remained strong along the Animas River in San Juan County during early June. While the majority of damage was limited to bank and minor property erosion, irrigation ditches and acequas suffered the most with repair costs projected at near $100,000. Water levels had dropped well below any flood stage when a rafting fatality (13 year old male indirect) occurred on the Animas on June 30th. Another river rafting drowning (64 year old female indirect) was reported June 4th along the Rio Grande River near Pilar in Taos County also well after water flows had peaked for the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 6:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, May 31, 6:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT TUE MAY 31 2005

UPDATE...TOR WATCH CANCELLED AT 730 PM AS STORMS WEAKENING AND
MIGRATING EAST OUT OF NM AREA. ISOLATED STRONG STORM STILL POSSIBLE
MAINLY NORTH OF TCC. 03

.PREV DISCUSSION...123 PM MDT TUE MAY 31 2005

.DISCUSSION...THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER THE
SANGRE DE CRISTO MTNS LATE MORNING AND EARLY AFTERNOON. UPPER LVL
TROF AXIS IS OVER THE FAR EASTERN PLAINS AND WILL CONTINUE TO MOVE
EAST THIS AFTERNOON. SMALL RIPPLE JUST BEHIND MAIN AXIS WILL TAKE
LONGER TO EXIT THE STATE. UPPER LVL JET ALSO ASSOCIATED WITH THIS
SYSTEM. EVEN AFTER THE S/W MOVES EAST THE PLAINS REMAIN UNDER
NORTHWESTERLY FLOW ALOFT. NOT AS MUCH UPPER LVL SUPPORT AS
YESTERDAY...ALTHOUGH ENOUGH. LOW LVL INGREDIENTS ARE IN PLACE FOR
STRONG TO SEVERE TS OVER THE EASTERN PLAINS THE AFTERNOON AND
EVENING. UPPER LVL WILL TURN MORE ZONAL AS A WEAK UPPER RIDGE MOVES
EAST OVER OLD MEX. AFTER WED THE FLOW BECOMES MORE SOUTHWESTERLY.
WINDS WILL INCREASE TO THE BREEZY TO WINDY CAT WED THRU SAT.
MOISTURE ALSO DECREASES OVER THE WEST DURING THIS PERIOD. ANOTHER
TROF MOVES OVER NM LATE THU AND EARLY FRI WITH THE MAIN LOBE STAYING
OVER THE CENTRAL ROCKIES AND A SMALLER LOPE MOVING OVER NORTHERN OLD
MEX. ANOTHER TROF DIGS ON THE BACK SIDE OF THE FIRST LATE FRI AND SAT
WHICH KEEPS NM UNDER THE SOUTHWESTERLY FLOW. LATE IN THE WEEKEND AND
EARLY NEXT WEEK AN AREA OF HIGH PRESSURE AGAIN BUILDS OVER OLD MEX AS
A STRONG CUT OFF LOW ENTERS THE PAC NORTHWEST WHICH WILL KEEP NM
UNDER THE SOUTHWESTERLY FLOW. SMALL IMPULSES WILL MOVE THRU THE FLOW
SO WILL KEEP LOW POPS OVER THE NORTHERN TIER. LOW LVL MOISTURE WILL
SKIRT THE EASTERN PLAINS THEREFORE WILL KEEP LOW POPS OVER THE
EASTERN PLAINS AS IS. WILL LOOK MORE CLOSELY...AFTER A FEW MORE MODEL
RUNS...TO TWEAK POPS IN THE EAST. THERE MAY BE A PERIOD OR TWO THAT
WILL BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  86  52  84 /   0   0   0   0
GALLUP..........................  41  84  44  80 /   0   0   0   0
GRANTS..........................  42  84  46  81 /   0   0   0   0
GLENWOOD........................  47  89  56  86 /   0   0   0   0
CHAMA...........................  34  74  39  73 /  10   0   0  10
LOS ALAMOS......................  44  80  46  78 /  10   0   0   0
RED RIVER.......................  36  68  39  67 /  20  10  10  10
TAOS............................  38  79  42  78 /  10   0   0   0
SANTA FE........................  45  80  47  80 /   0   0   0   0
SANTA FE AIRPORT................  47  82  49  82 /   0   0   0   0
ESPANOLA........................  45  85  48  85 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  57  86  59  85 /   0   0   0   0
ALBUQUERQUE VALLEY..............  53  87  58  87 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  54  84  57  83 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  56  86  60  87 /   0   0   0   0
SOCORRO.........................  54  90  58  89 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  52  78  53  78 /   0   0   0   0
MORIARTY/ESTANCIA...............  49  82  51  82 /   0   0   0   0
CARRIZOZO.......................  54  88  53  85 /   0   0   0   0
RUIDOSO.........................  54  79  55  77 /   0   0   0  10
RATON...........................  45  80  45  82 /  20  20  20  10
LAS VEGAS.......................  43  79  48  80 /  20  10  10  10
ROY.............................  50  80  52  83 /  30  20  20  10
CLAYTON.........................  52  80  55  83 /  20  20  20  20
SANTA ROSA......................  53  86  56  90 /  20  10  10  10
TUCUMCARI.......................  56  88  60  90 /  30  20  20  20
FORT SUMNER.....................  57  89  59  91 /  20  10  10  10
CLOVIS..........................  57  86  59  88 /  30  20  20  20
PORTALES........................  58  88  58  90 /  30  20  20  20
ROSWELL.........................  61  91  60  93 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 31 2005

NMZ001>021-026-011200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL
WILL BE THE MAIN THREAT...BUT DAMAGING WINDS AND ISOLATED TORNADOES
ARE ALSO POSSIBLE AS STORMS SHIFT SOUTHEAST ACROSS THE PLAINS THIS
EVENING.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY
BETWEEN 3 AND 9 PM ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.
REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Special weather statement, May 31, 6:28 PM MST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT TUE MAY 31 2005

NMZ004>007-011>013-018-020-021-010145-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE
CRISTO MOUNTAINS-
728 PM MDT TUE MAY 31 2005

...TORNADO WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 362 FOR
THE FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS ALLOWS TO EXPIRE 9 COUNTIES

  COLFAX          CURRY           DE BACA         GUADALUPE
  HARDING         MORA            QUAY            ROOSEVELT
  SAN MIGUEL

STORMS HAVE WEAKENED OVER THE REGION...THEREFORE THE TORNADO WATCH
HAS BEEN CANCELLED.

DPORTER
Local storm report, May 31, 6:39 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             8 S ABBOTT              36.19N 104.26W
05/31/2005  0.75 INCH        HARDING            NM   STORM CHASER

0230 PM     HAIL             ROY                     35.95N 104.20W
05/31/2005  1.75 INCH        HARDING            NM   PUBLIC

0238 PM     HAIL             ROY                     35.95N 104.20W
05/31/2005  1.75 INCH        HARDING            NM   LAW ENFORCEMENT

0246 PM     HAIL             7 NE ROY                36.02N 104.11W
05/31/2005  1.75 INCH        HARDING            NM   LAW ENFORCEMENT

0249 PM     HAIL             ROY                     35.95N 104.20W
05/31/2005  2.75 INCH        HARDING            NM   LAW ENFORCEMENT

0321 PM     HAIL             MOSQUERO                35.77N 103.95W
05/31/2005  0.75 INCH        SAN MIGUEL         NM   LAW ENFORCEMENT

0346 PM     HAIL             1 N CONCHAS             35.40N 104.18W
05/31/2005  0.88 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

0410 PM     HAIL             MAXWELL                 36.54N 104.54W
05/31/2005  1.75 INCH        COLFAX             NM   PUBLIC

0430 PM     HAIL             MONTOYA                 35.10N 104.06W
05/31/2005  1.75 INCH        QUAY               NM   PUBLIC

0434 PM     HAIL             3 S RAGLAND             34.78N 103.74W
05/31/2005  0.88 INCH        QUAY               NM   CO-OP OBSERVER

0534 PM     HAIL             3 S RAGLAND             34.78N 103.74W
05/31/2005  0.88 INCH        QUAY               NM   CO-OP OBSERVER

0543 PM     HAIL             MCALISTER               34.69N 103.78W
05/31/2005  1.00 INCH        QUAY               NM   AMATEUR RADIO

0643 PM     HAIL             5 NW CLOVIS             34.46N 103.27W
05/31/2005  0.88 INCH        CURRY              NM   TRAINED SPOTTER

0645 PM     HAIL             CLOVIS                  34.41N 103.20W
05/31/2005  0.75 INCH        CURRY              NM   EMERGENCY MNGR

&&
EVENT SUMMARY FOR 05/31/05

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northwest Plateau

When
June 1, 12:00 AM MST to June 4, 11:59 PM MST
Where
Northwest Plateau forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
35.050, -106.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454416.